Alert archive / Montana / Winter Weather Advisories in 2021

Winter Weather Advisory 49, NWS Missoula, MT

November 11, 2021Clearwater County, Idaho County, Idaho; 9 counties in Montana

NWS Missoula, MT issued this winter weather advisory at Nov 11, 2021, 5:58 AM PST for Clearwater County, Idaho County, Idaho; 9 counties in Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2021, 5:58 AM PST (13:58 UTC)
Expired
Nov 11, 2021, 11:00 AM PST
In force
5 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Deer Lodge County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS45 KMSO 111358
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
658 AM MST Thu Nov 11 2021

IDZ005-006-111900-
/O.NEW.KMSO.WW.Y.0049.211111T1358Z-211111T1900Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
558 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of a light glaze.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ007-111700-
/O.NEW.KMSO.WW.Y.0049.211111T1358Z-211111T1700Z/
Orofino/Grangeville Region-
558 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Mixed precipitation. Snow covered roads and ice
  accumulations of a light glaze. A change over to rain will
  happen after sunrise.

* WHERE...Camas Prairie, Grangeville and vicinity, and Greer 
  Grade.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Very slippery sidewalks are possible. Travel could 
  be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ008-111700-
/O.NEW.KMSO.WW.Y.0049.211111T1358Z-211111T1700Z/
Lower Hells Canyon/Salmon River Region-
558 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING
ABOVE 3000 FEET...

* WHAT...Mixed precipitation above 3000 feet. Additional snow
  accumulations of up to one inch and ice accumulations of a light
  glaze. A change over to rain will happen after sunrise.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
046 
WWUS45 KMSO 111419
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
719 AM MST Thu Nov 11 2021

MTZ004-111900-
/O.EXA.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Lower Clark Fork Region-
719 AM MST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Snow changing to a wintry mix. Additional snow 
  accumulations of up to one inch and a glaze of ice on bridges.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-111900-
/O.EXA.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Missoula/Bitterroot Valleys-
719 AM MST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Snow changing to wintry mix. Additional snow 
  accumulations of up to one inch.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-007-043-111900-
/O.EXA.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
719 AM MST Thu Nov 11 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Snow changing to wintry mix. Additional snow 
  accumulations of up to one inch.

* WHERE...Bitterroot/Sapphire Mountains, Butte/Blackfoot Region 
  and Potomac/Seeley Lake Region.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ005-006-111900-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
619 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of a light glaze.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ007-111700-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-211111T1700Z/
Orofino/Grangeville Region-
619 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Mixed precipitation. Snow covered roads and ice 
  accumulations of a light glaze. A change over to rain will 
  happen after sunrise.

* WHERE...Camas Prairie, Grangeville and vicinity, and Greer 
  Grade.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Very slippery sidewalks are possible. Travel could 
  be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ008-111700-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-211111T1700Z/
Lower Hells Canyon/Salmon River Region-
619 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING ABOVE 3000 FEET...

* WHAT...Mixed precipitation above 3000 feet. Additional snow 
  accumulations of up to one inch and ice accumulations of a 
  light glaze. A change over to rain will happen after sunrise.

* WHERE...Lower Hells Canyon/Salmon River Region.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
038 
WWUS45 KMSO 111654
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
954 AM MST Thu Nov 11 2021

IDZ007-111800-
/O.EXP.KMSO.WW.Y.0049.000000T0000Z-211111T1700Z/
Orofino/Grangeville Region-
854 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...



$$

IDZ008-111800-
/O.EXP.KMSO.WW.Y.0049.000000T0000Z-211111T1700Z/
Lower Hells Canyon/Salmon River Region-
854 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING
ABOVE 3000 FEET...



$$

IDZ005-006-111900-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
854 AM PST Thu Nov 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WHAT...Mixed precipitation. Additional snow accumulations of 
  up to one inch and ice accumulations of a light glaze.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, Pierce, 
  Dixie, Elk City, and Highway 12 Lowell to Lolo Pass.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-111900-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Lower Clark Fork Region-
954 AM MST Thu Nov 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
TODAY...

* WHAT...Snow changing to a wintry mix. Additional snow 
  accumulations of up to one inch and a glaze of ice on bridges.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ005-111900-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Missoula/Bitterroot Valleys-
954 AM MST Thu Nov 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
TODAY...

* WHAT...Snow changing to wintry mix. Additional snow 
  accumulations of up to one inch.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ006-007-043-111900-
/O.CON.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
954 AM MST Thu Nov 11 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
TODAY...

* WHAT...Snow changing to wintry mix. Additional snow 
  accumulations of up to one inch.

* WHERE...Bitterroot/Sapphire Mountains, Butte/Blackfoot Region 
  and Potomac/Seeley Lake Region.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
044 
WWUS45 KMSO 111901
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1201 PM MST Thu Nov 11 2021

IDZ005-006-MTZ004>007-043-112015-
/O.EXP.KMSO.WW.Y.0049.000000T0000Z-211111T1900Z/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Lower Clark Fork Region-Missoula/Bitterroot Valleys-
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
1201 PM MST Thu Nov 11 2021 /1101 AM PST Thu Nov 11 2021/

...WINTER WEATHER ADVISORY HAS EXPIRED...



$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Nov 11, 2:32 AM PST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 11, 2:32 AM PST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
332 AM MST Thu Nov 11 2021

.DISCUSSION...Northwest flow featuring a warm, moist airmass is
encroaching on the Pacific Northwest this morning. This system
will bring precipitation to north-central Idaho and much of
western Montana by sunrise, and southwest Montana by later this
morning. While temperatures tonight suggest precipitation will
start out as snow, cross sections show moisture to be concentrated
lower in the atmosphere, in a layer that is warmer than the
temperatures conducive to snow formation. The result will be a
good chance for freezing rain. Areas of concern for freezing rain
this morning will be Highway 12 from about Lowell, ID east to the
Lolo Pass summit, the Camas Prairie, Lookout Pass, Lost Trail
Pass, and Highway 93 through the Bitterroot Valley. As surface
temperatures warm throughout the day, precipitation will
transition to rain. The exception will be northwest Montana, where
snow levels will stay low enough to produce snow into Friday
morning. Moisture could remain shallow enough to produce freezing
rain again on Friday morning where surface temperatures are able
to drop below freezing on Friday night. The Mission Valley,
Flathead Valley, Highway 2 corridor, and possibly the Bitterroot
Valley will be the most likely locations for a light glaze.

Another shot of moisture will arrive Friday under mostly westerly
flow aloft. By this time, temperatures will be warm enough for
the prevailing precipitation type to be rain, even at higher
elevations. Saturday will bring a short break in widespread
precipitation. Daytime high temperatures will begin to creep up
through the weekend, reaching the upper 50s to low 60s in some
valleys by Monday. That’s not to say that we dry out. Sunday
will bring another round of rainy weather.

&&

.AVIATION...Water vapor and IR satellite imagery are showing
cooling cloud tops moving in from the west this morning. Snow
will arrive at KMSO by about 11/1600Z. Expect ceiling and
visibility at KMSO to remain lowered until about 11/1800Z due to
mist and snow. Some showers will also be possible at KGPI. This
round of precipitation will cause terrain to be obscured across
the Clearwater and Bitterroot ranges of central Idaho and western
Montana for much of the day today. After a short break this
afternoon from about 11/2200Z to about 12/0400Z, precipitation
will resume tonight in the form of a rain- snow mix and a chance
for freezing rain at both KMSO and KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 1:28 PM PSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more20 hr

Nearby

Winter Weather Advisories in Montana, 2021Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.